Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 427, NWS Atlanta, GA

September 8, 2009Fannin County, Gilmer County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 8, 2009, 5:24 PM EDT for Fannin County, Gilmer County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2009, 5:24 PM EDT (21:24 UTC)
Expired
Sep 8, 2009, 5:56 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Fannin County, GA, Gilmer County, GA

The radar

The Northeast Alabama radar (KHTX), 141 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 082124
SVRFFC
GAC111-123-082215-
/O.NEW.KFFC.SV.W.0427.090908T2124Z-090908T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA
  NORTHERN GILMER COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 615 PM EDT

* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 15 MILES      
  NORTHWEST OF ELLIJAY...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MCCAYSVILLE-COPPERHILL...EAST ELLIJAY...BLUE RIDGE AND MORGANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3500 8455 3499 8419 3462 8434 3473 8465
      3477 8464 3478 8461 3482 8459 3484 8462
      3500 8461
TIME...MOT...LOC 2124Z 298DEG 20KT 3489 8468

$$
1 follow-up statement
000 
WWUS52 KFFC 082156
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
556 PM EDT TUE SEP 8 2009

GAC111-123-082204-
/O.CAN.KFFC.SV.W.0427.000000T0000Z-090908T2215Z/
GILMER GA-FANNIN GA-
556 PM EDT TUE SEP 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FANNIN AND NORTHERN
GILMER COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. HOWEVER...WIND GUST TO 40 MPH AND OCCASIONAL CLOUD 
TO GROUND LIGHTNING ARE STILL POSSIBLE AS THE WEAKENED STORM MOVES 
OVER NORTH GILMER COUNTY THROUGH 630 PM.  

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3500 8455 3499 8419 3462 8434 3473 8465
      3477 8464 3478 8461 3482 8459 3484 8462
      3500 8461
TIME...MOT...LOC 2154Z 299DEG 11KT 3482 8438

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:10 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 8, 3:10 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT TUE SEP 8 2009

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
FORECAST HAS BECOME SOMEWHAT INCREASINGLY DIFFICULT AS THE BROAD
UPPER LOW OVER THE OH VALLEY MEANDERS TO THE EAST THROUGH THURSDAY.
POTENTIAL FOR SHORT WAVES MOVING AROUND THE UPPER LOW WILL PRESENT
THE MAIN PROBLEM AS THE AIRMASS BECOMES INCREASINGLY MOIST AND A
LITTLE MORE UNSTABLE THIS PERIOD. POPS WILL BE ON THE INCREASE
THROUGH THURSDAY TO ACCOUNT FOR THESE CHANGES.

BEST MOISTURE AND INSTABILITY CURRENTLY OVER THE AREA N OF ATL AND
AHN. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY POPPING
AND MAY BE AIDED BY A WEAK SHORT WAVE. EXPECTING THE CONVECTION TO
DIMINISH WITH THE LOSS OF HEATING.

OVERNIGHT LOW TEMPERATURES AROUND NORMAL THE NEXT TWO NIGHTS. HIGH
TEMPERATURES SLIGHTLY ABOVE NORMAL WEDNESDAY AND NEAR TO SLIGHTLY
BELOW NORMAL ON THURSDAY.

OVERALL CONFIDENCE IS MODERATE.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
UPPER LOW WILL BE LESS OF AN INFLUENCE ON FRIDAY BUT MOISTURE AND
INSTABILITY ACROSS THE AREA WILL STILL GIVE CHANCES FOR SHOWERS AND
THUNDERSTORMS. SATURDAY THROUGH TUESDAY HIGHLY UNCERTAIN WITH THE GFS
NOW SHOWING THE MOISTURE SHIFTING SOUTH AND THEN STARTING TO RETURN
TUESDAY. WILL CONTINUE WITH GENERALLY 20-40 PERCENT POPS ACROSS THE
AREA. TEMPERATURES CONTINUING TO RUN WITHIN A FEW DEGREES OF
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  88  65  82  66 /  10  30  20  40  30
ATLANTA         69  87  67  81  69 /   5  20  20  40  30
BLAIRSVILLE     63  79  62  76  63 /  20  40  20  40  30
CARTERSVILLE    63  88  65  82  64 /  10  20  20  30  30
COLUMBUS        67  90  69  85  69 /   5  20  20  40  30
GAINESVILLE     66  84  65  79  66 /  10  30  20  40  30
MACON           64  91  66  87  67 /   5  20  20  40  30
ROME            65  87  64  82  64 /  10  20  20  30  30
PEACHTREE CITY  63  88  64  82  66 /   5  20  20  40  30
VIDALIA         65  90  68  87  68 /   5  20  20  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Sep 8, 5:25 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT TUE SEP 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
525 AM EDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE IN FAR NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
A BROAD...WEAK UPPER LOW CONTINUES TO DRIFT VERY SLOWLY EAST
THROUGH THE OHIO VALLEY AND MID-ATLANTIC REGION. A WEAK TROPICAL
LOW WAS LOCATED OFF THE NORTH CAROLINA COAST...WITH WEAK HIGH
PRESSURE TO THE WEST FROM VIRGINIA INTO GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND EVENING WILL BE A FEW CLOUD-TO-GROUND LIGHTNING
STRIKES. THUNDERSTORMS ARE EXPECTED TO REMAIN NORTH OF A LINE FROM
ROME...TO JASPER...TO CLEVELAND...AND SHOULD BE CONFINED TO THE
HOURS OF 2 PM TO 10 PM EDT.

.DISCUSSION...
THE BROAD...WEAK UPPER LOW...THAT HAS BEEN IN PLACE NOW FOR
SEVERAL DAYS ACROSS THE OHIO VALLEY...WILL SHIFT VERY SLOWLY EAST
TOWARD THE MID-ATLANTIC BY THE END OF THE WEEK. WEAK NORTHWEST
FLOW ALOFT MAY ALLOW THUNDERSTORMS EXPECTED ACROSS KENTUCKY AND
EASTERN TENNESSEE TO MOVE INTO FAR NORTH GEORGIA DURING THE
AFTERNOON AND EVENING...BEFORE SUCH THUNDERSTORMS DISSIPATE. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. OTHERWISE...THE AIR
MASS ACROSS GEORGIA IS EXPECTED TO REMAIN TOO DRY AND STABLE FOR
THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE IN FAR NORTH
GEORGIA DURING THE AFTERNOON AND EVENING WEDNESDAY THROUGH
THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY AT THIS TIME.
THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL GEORGIA SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Sep 8, 4:00 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
400 PM EDT TUE SEP 8 2009

GAZ002-011-012-019-082030-
400 PM EDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN FLOYD...
CHATTOOGA...GORDON AND WALKER COUNTIES UNTIL 430 PM EDT...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTER POST...MOVING SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FLOYD...CHATTOOGA...GORDON AND WALKER COUNTIES THROUGH 430 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE NAOMI...CENTER
POST...SUTTLES MILL...TRION...SUMMERVILLE...SUBLIGNA...OOSTANAULA...
CALHOUN...SUGAR VALLEY...ARMUCHEE...EVERETT SPRINGS...LAKE MARVIN AND
TIDINGS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Sep 8, 4:56 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT TUE SEP 8 2009

GAZ004-082145-
456 PM EDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
WHITFIELD COUNTY UNTIL 545 PM EDT...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COHUTTA...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 45 MPH...PEA SIZED HAIL AND REQUENT LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS WHITFIELD COUNTY THROUGH 545 PM
EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE COHUTTA...
VARNELL...BEAVERDALE AND DAWNVILLE.
Special weather statement, Sep 8, 5:01 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT TUE SEP 8 2009

GAZ011-082130-
501 PM EDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
CHATTOOGA COUNTY UNTIL 530 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BERRYTON...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 45 MPH...PEA SIZED HAIL AND FREQUENT LIGHTNING AS THIS
STORM MOVES ACROSS CHATTOOGA COUNTY THROUGH 530 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE SUMMERVILLE... MENLO...
TRION...CLOUDLAND...BERRYTON...JAMES H. FLOYD STATE PARK...
LYERLY...TIDINGS...CHATTOOGAVILLE AND HOLLAND.
Special weather statement, Sep 8, 5:05 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EDT TUE SEP 8 2009

GAZ005-082130-
505 PM EDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
MURRAY COUNTY UNTIL 530 PM EDT...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GREGORY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 45 MPH...PEA SIZED HAIL AND FREQUENT LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS MURRAY COUNTY THROUGH 530 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE GREGORY... SUMAC...
TENNGA...CISCO...CRANDALL...FORT MOUNTAIN STATE PARK...ETON AND
CONASAUGA LAKE.
Special weather statement, Sep 8, 5:16 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EDT TUE SEP 8 2009

GAZ019-020-082145-
516 PM EDT TUE SEP 8 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
BARTOW AND FLOYD COUNTIES UNTIL 545 PM EDT...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR COOSA TO
NEAR SHANNON...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS OF 40 MPH...PEA SIZED HAIL AND FREQUENT LIGHTNING ARE
LIKELY AS THESE STORMS MOVE ACROSS PARTS OF BARTOW AND FLOYD
COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE SHANNON... PINSON... COOSA... ROME... CARTERSVILLE...
EUHARLEE...KINGSTON AND LINDALE.
Local storm report, Sep 8, 5:23 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 PM EDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     NE LAFAYETTE            34.71N 85.28W
09/08/2009                   WALKER             GA   LAW ENFORCEMENT

            911 REPORTED 20 TO 30 TREES DOWN NEAR ROUND POND
            ROAD...LAKE HOWARD ROAD...AND RINGOLD ROAD. THERE WERE 7
            TO 8 ROADS CLOSED AS A RESULT.

0306 PM     HAIL             NE LAFAYETTE            34.71N 85.28W
09/08/2009  E0.75 INCH       WALKER             GA   LAW ENFORCEMENT

            DIME TO PENNY SIZED HAIL REPORTED BY 911.

&&

GRIFFITH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:05 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon, Walker, Whitfield25 min
Sep 8, 4:22 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon53 min
Sep 8, 4:28 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker34 min
Sep 8, 5:09 PM EDTSevere Thunderstorm WarningFFCMurray, Whitfield43 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.